We assessed several classes of serotonergic drugs in order to evaluate whether they constitute a risk factor for hospitalization for bleeding (gastrointestinal, intracranial, or in the female genital tract). A case-control study was conducted usingdata from the PHARMO record linkage system (RLS). The study population comprised 28,289 cases and 50,786 matched controls. Current use of antidepressant drugs was associated with all three types of bleeding, whereas antipsychotic drugs were associated with an increased risk of gastrointestinal and intracranial bleeding. Current use of ergoline derivatives increased the risk of female genital tract bleeding. The risks of gastrointestinal and intracranial bleeding were higher in new users of antidepressant and antipsychotic drugs as compared with those who were already receiving these drugs. No clear association was found between the degree of affinity for the serotonin (5-HT) transporter or the 5-HT(2A) receptor and the risk of any of the three types ofbleeding. The association between antipsychotic drugs and gastrointestinal bleeding may warrant further research, in view of the fact that this association was rather unexpected.